Michigan, 2012

Damaging Winds in Michigan, July 5, 2012

July 5, 2012 · NWS GRR · 14 events in 9 counties and zones

Severe thunderstorms during the early morning hours of July 5th resulted in numerous reports of damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$27,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Severe thunderstorms during the early morning hours of July 5th resulted in numerous reports of damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 4, 10:54 PM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 4, 10:54 PM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1154 PM EDT WED JUL 4 2012

.SYNOPSIS...
ISSUED AT 355 PM EDT WED JUL 4 2012

THE HOT WEATHER IS FORECAST TO CONTINUE RIGHT INTO FRIDAY NIGHT.
HIGH TEMPERATURES WILL TOP OUT IN THE MIDDLE 90S TO AROUND 100 IN
MANY AREAS THURSDAY AND FRIDAY. SMALL CHANCES FOR SHOWERS AND
THUNDERSTORMS WILL CONTINUE AS LOWER MICHIGAN WILL BE SITUATED TO
A FRONTAL BOUNDARY THAT WILL SLOWLY SAG SOUTH THROUGH THE MIDWEST
LATE THIS WEEK AND INTO THE WEEKEND. THE FRONT WILL SLIP SOUTH AND
HIGH WILL RETURN TO NEAR NORMAL IN THE LOWER 80S FOR EARLY NEXT
WEEK FOR THOSE LOOKING FOR A BREAK FROM THE HEAT.

&&

.UPDATE...
ISSUED AT 1027 PM EDT WED JUL 4 2012

INCREASED POPS SLIGHTLY OVER THE NORTHEASTERN CWA WHERE THE
REMNANTS OF THE U.P. CLUSTER OF STORMS WILL MOSTLY HEAD. THE
TREND OF THESE STORMS HAVE ALREADY WEAKENED THIS EVENING...BUT
SOME MAY SURVIVE INTO THE CLARE...MT. PLEASANT AND ALMA AREAS.

&&

.SHORT TERM...(TONIGHT THROUGH FRIDAY NIGHT)
ISSUED AT 355 PM EDT WED JUL 4 2012

HEAT RELATED HEADLINES CONTINUE TO LOOK GOOD. STILL EXPECTING THE
HIGHEST HEAT ACROSS THE SOUTH THE NEXT COUPLE DAYS. 850MB TEMPS
CONTINUE TO WARM SLIGHTLY EACH DAY...SO TRIPLE DIGITS LOOK LIKELY
IN AREAS FROM GRR TO THE SOUTH AND EAST THURSDAY AND FRIDAY. DEW
POINTS AROUND 70 SHOULD PUSH HEAT INDEX READINGS INTO THE 100-105 RANGE
NORTH AND 103-110 IN THE SOUTH. THE HEAT WAVE CONTINUES.

NEXT CONCERN IS THREAT FOR STORMS AND SEVERE AS SOUTHWEST LOWER
MICHIGAN WILL SIT ON THE EDGE OF THE MID LEVEL CAP AND LOCATED
WELL WITHIN AN INSTABILITY MAX.

TONIGHT...WILL BE WATCHING THE STORMS IN NORTHERN MINNESOTA AS
THEY TRY TO BEND TO THE SOUTHEAST VIA THE DEEP LAYER 850-300MB
FLOW. WEAK FRONT STRETCHES FROM NORTHERN LOWER ACROSS WISCONSIN
AND TO NEAR THE CURRENT MCS. NOT OUT OF THE QUESTION TO SEE STORMS
FIRE ALONG THIS BOUNDARY OVER NORTHERN WISCONSIN AND PUSH OUR
DIRECTION AFTER DARK AS WELL. OVERALL STORM CHANCES ARE LOW...BUT
GIVEN UPSTREAM CAPE VALUES AROUND 6000 J/KG WE WILL HAVE TO
MONITOR. MAIN THREAT FROM STORMS TONIGHT WOULD BE THE WIND
OBVIOUSLY.

BEYOND TONIGHT HAVE SMALL CHANCES FOR CONVECTION...WITH THE BEST
THREAT COMING FRIDAY NIGHT AHEAD OF THE FRONT SAGGING SOUTH.
CONFIDENCE IS LOW THOUGH THROUGHOUT THE SHORT TERM AS SYNOPTIC
FEATURES TO KEY ON ARE LIMITED. EVEN THE FRONT ON FRIDAY NIGHT IS
TIMED INTO THE AREA DIFFERENTLY. MAIN STORY IS HAZY...HOT AND
HUMID WITH SMALL CHANCES FOR STORMS.

.LONG TERM...(SATURDAY THROUGH WEDNESDAY)
ISSUED AT 355 PM EDT WED JUL 4 2012

COLD FRONT TO MOVE THROUGH FROM THE NORTH ON SATURDAY...WITH
THUNDERSTORMS POSSIBLE AHEAD OF FRONTAL PASSAGE. SLIGHTLY SLOWER
TIMING OF THE FRONTAL PASSAGE IS BEING HINTED AT IN THE MODELS FOR
SATURDAY. IF THE FRONT DOES HANG UP TO THE NORTH A BIT
LONGER...TEMPERATURES ON SATURDAY MIGHT PUSH UP INTO THE MID 90S IN
THE SOUTHERN ZONES SATURDAY AFTERNOON. HAVE TRENDED TEMPS UP
SLIGHTLY FOR SATURDAY AFTERNOON TO ACCOUNT FOR THIS. OTHERWISE
COOLER WEATHER WILL OCCUR BEHIND THE FRONT...WITH HIGH TEMPERATURES
MORE SEASONAL IN THE LOWER TO MID 80S FOR SUNDAY THROUGH WEDNESDAY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1150 PM EDT WED JUL 4 2012

THE MAIN CHALLENGE WITH THE AVIATION FORECAST DEALS WITH THE RISK
FOR STORMS OVERNIGHT. WE ARE CURRENTLY MONITORING THE STORMS
CROSSING LAKE MI JUST WEST OF KMBL. THEY WERE TRACKING SOUTHEAST.
WHILE THE GENERAL TREND HAS BEEN FOR WEAKENING...THERE IS STILL
PLENTY OF INSTABILITY AROUND TO KEEP THE STORMS GOING. FOR NOW I
ADDED VCTS FOR KMKG AND WE MAY NEED TO EXPAND THAT SOON.

THERE IS A RISK FOR MVFR FOG/HAZE OVERNIGHT. LOW LEVEL MOISTURE
HAS INCREASED. HOWEVER WITH CLOUDS MOVING IN WE MAY LIMIT THE RISK
FOR REDUCED VISIBILITIES. WILL KEEP IT OUT OF THE FORECAST FOR
NOW...AND MONITOR TRENDS CLOSELY.

&&

.MARINE...
ISSUED AT 355 PM EDT WED JUL 4 2012

LIMITED CONCERNS OUT ON THE LAKE THE NEXT COUPLE DAYS WITH LIGHT
FLOW IN PLACE. WAVE ACTION SHOULD BE TYPICAL MID SUMMER TYPE
VALUES OF 2 FEET OR LESS. NORTHERLY FLOW DEVELOPING ON SATURDAY
COULD BE THE NEXT BUMP UP IN WAVES.

&&

.HYDROLOGY...
ISSUED AT 355 PM EDT WED JUL 4 2012

HYDRO CONCERNS ARE LOW...BUT NOT ZERO. RIVER LEVELS ARE VERY
LOW...AS WE HAVE BEEN DRY OF LATE. THE CAVEAT IS THAT CONVECTIVE
COMPLEXES MAY DRIFT THROUGH THE AREA OVER THE NEXT FEW DAYS. THESE
RAINS WOULD MOST LIKELY NOT LEAD TO MAINSTEM RIVER ISSUES...BUT
COULD LEAD TO SOME LOCALIZED FLOODING/RUN OFF PROBLEMS. PRECIPITABLE
WATER VALUES ARE ON THE ORDER OF 1.50 TO 2.25 INCHES THE NEXT 3
DAYS...SO GIVEN THAT MUCH MOISTURE IN THE PROFILE...CANNOT RULE
OUT LOCALIZED HYDRO CONCERNS.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...EXCESSIVE HEAT WARNING UNTIL 8 AM EDT SATURDAY FOR MIZ050>052-
     056>059-064>067-071>074.

     HEAT ADVISORY UNTIL 10 PM EDT FRIDAY FOR MIZ037>040-043>046.

LM...NONE.
&&

UPDATE...JK
SYNOPSIS...DUKE
SHORT TERM...DUKE
LONG TERM...MACZKO
AVIATION...MJS
HYDROLOGY...DUKE
MARINE...DUKE
Hazardous weather outlook, Jul 4, 2:36 PM EST, 9 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
336 PM EDT WED JUL 4 2012

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-
051945-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-MASON-LAKE-
OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-
GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-
VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
336 PM EDT WED JUL 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS MAY BE POSSIBLE THIS EVENING AND THE EARLY
PART OF TONIGHT. GUSTY WINDS...LARGE HAIL AND MODERATE TO HEAVY
RAIN ARE THE MAIN EXPECTED THREATS FROM ANY THUNDERSTORMS THAT
OCCUR.

VERY HOT CONDITIONS WILL CONTINUE THROUGH THIS AFTERNOON. HEAT
INDEX VALUES OF 100 TO 110 DEGREES WILL OCCUR. IT WILL REMAIN WARM
AND HUMID OVERNIGHT TONIGHT...WITH LOW TEMPERATURES ONLY EXPECTED
TO FALL INTO THE MID 70S TO AROUND 80 DEGREES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

VERY HOT WEATHER WILL CONTINUE THURSDAY THROUGH FRIDAY NIGHT. HEAT
INDEX VALUES BETWEEN 100 AND 110 DEGREES WILL OCCUR BOTH THURSDAY
AND FRIDAY.

ISOLATED THUNDERSTORMS MAY BE POSSIBLE THURSDAY AFTERNOON. MORE
WIDESPREAD SHOWERS AND THUNDERSTORMS...AND SOME POTENTIAL FOR
SEVERE WEATHER WILL OCCUR SATURDAY AS A COLD FRONT MOVES THROUGH
MICHIGAN FROM THE NORTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jul 4, 6:40 PM EST, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
740 PM EDT WED JUL 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     EXCESSIVE HEAT   3 SW FREMONT            43.44N 85.99W
07/04/2012  M102 F           NEWAYGO            MI   AWOS

            AIR TEMP AT 2 PM WAS 91 DEGREES.

0300 PM     EXCESSIVE HEAT   1 NE MOUNT PLEASANT     43.61N 84.76W
07/04/2012  M107 F           ISABELLA           MI   AWOS

            AIR TEMP 96.

0300 PM     EXCESSIVE HEAT   5 NNW LANSING           42.80N 84.58W
07/04/2012  M106 F           CLINTON            MI   ASOS

            AIR TEMP 100.

0300 PM     EXCESSIVE HEAT   3 WNW JACKSON           42.26N 84.46W
07/04/2012  M105 F           JACKSON            MI   ASOS

            AIR TEMP 99.

0300 PM     EXCESSIVE HEAT   1 NW BATTLE CREEK       42.33N 85.21W
07/04/2012  M104 F           CALHOUN            MI   ASOS

            AIR TEMP 101.

0300 PM     EXCESSIVE HEAT   4 SSE KALAMAZOO         42.23N 85.56W
07/04/2012  M103 F           KALAMAZOO          MI   ASOS

            AIR TEMP 101.

0300 PM     EXCESSIVE HEAT   2 NW BIG RAPIDS         43.72N 85.51W
07/04/2012  M108 F           MECOSTA            MI   AWOS

            AIR TEMP 96.

0300 PM     EXCESSIVE HEAT   2 ENE LUDINGTON         43.97N 86.41W
07/04/2012  M106 F           MASON              MI   AWOS

            AIR TEMP 91.

0300 PM     EXCESSIVE HEAT   1 SSE MARSHALL          42.26N 84.96W
07/04/2012  M101 F           CALHOUN            MI   AWOS

            AIR TEMP 100.

0300 PM     EXCESSIVE HEAT   4 SSE KENTWOOD          42.84N 85.56W
07/04/2012  M108 F           KENT               MI   ASOS

            AIR TEMP 99.

0400 PM     EXCESSIVE HEAT   2 S HOLLAND             42.75N 86.11W
07/04/2012  M102 F           ALLEGAN            MI   ASOS

            AIR TEMP 95.

0445 PM     TSTM WND DMG     MOUNT PLEASANT          43.60N 84.77W
07/04/2012                   ISABELLA           MI   911 CALL CENTER

            SEVERAL TREES REPORTED DOWN IN MOUNT PLEASANT BY ISABELLA
            911.

0455 PM     HAIL             WEIDMAN                 43.69N 84.97W
07/04/2012  M1.00 INCH       ISABELLA           MI   911 CALL CENTER

            REPORTED BY ISABELLA 911.

0505 PM     LIGHTNING        MOUNT PLEASANT          43.60N 84.77W
07/04/2012                   ISABELLA           MI   LAW ENFORCEMENT

            LIGHTNING STRIKES CAUSED A FIRE AT AN APARTMENT
            COMPLEX...CAUSED A FIELD FIRE...CAUSED NUMEROUS POWER
            OUTAGES AND BROUGHT A COUPLE OF LINES DOWN. REPORTED BY
            CMU POLICE AT 538 PM.

0533 PM     HAIL             REMUS                   43.60N 85.15W
07/04/2012  M2.75 INCH       MECOSTA            MI   LAW ENFORCEMENT

0550 PM     HAIL             BLANCHARD               43.52N 85.08W
07/04/2012  M0.75 INCH       ISABELLA           MI   TRAINED SPOTTER

0612 PM     HAIL             BLANCHARD               43.52N 85.08W
07/04/2012  M1.00 INCH       ISABELLA           MI   TRAINED SPOTTER

0627 PM     HAIL             BLANCHARD               43.52N 85.08W
07/04/2012  M1.50 INCH       ISABELLA           MI   TRAINED SPOTTER

            BEEN HAILING FOR OVER 30 MINUTES. HAIL HAS RANGED FROM
            PENNY SIZE TO WALNUT SIZE.

&&

MKALEMBK
Special weather statement, Jul 4, 11:10 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1210 AM EDT THU JUL 5 2012

MIZ037>039-050515-
LAKE-MASON-OSCEOLA-
1210 AM EDT THU JUL 5 2012

...SIGNIFICANT WEATHER ADVISORY...

AT 1210 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF  RAPIDLY DEVELOPING THUNDERSTORMS ALONG A LINE EXTENDING FROM
40 MILES NORTH OF BALDWIN TO 15 MILES NORTH OF LUDINGTON...MOVING
SOUTHEAST AT 35 MPH.

THESE STORMS BROUGHT 40 TO 50 MPH WIND GUSTS TO BENZIE COUNTY. PENNY
SIZE HAIL...WIND GUSTS GREATER THAN 50 MPH...CONTINUOUS CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
  BIG SABLE POINT...    FREESOIL...           HAMLIN LAKE...
  MEADE TWP...          VICTORY TWP...
  LUDINGTON STATE PARK...                     FOUNTAIN...
  ELK TWP...            CUSTER...             SCOTTVILLE...
  LUDINGTON...          IRONS...              WALHALLA...
  SAUBLE TWP...         BRANCH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

&&

LAT...LON 4408 8651 4412 8644 4418 8639 4417 8601
      4417 8523 4410 8517 4382 8556 4382 8643
      4397 8647 4404 8652
TIME...MOT...LOC 0408Z 323DEG 31KT 4454 8578 4416 8632
          4410 8708

OSTUNO

The radar

The Grand Rapids radar (KGRR), 115 km away, was scanning. The volume nearest the first event began at 05:01 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lake

When
July 5, 12:02 AM EST
Where
Lake County, Baldwin
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.900, -85.850

Law enforcement reported trees and power lines blown down in Baldwin.

Thunderstorm Wind, Newaygo

When
July 5, 12:44 AM EST
Where
Newaygo County, 3.99 mi NNE of Big Prairie
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.570, -85.610

Numerous trees were blown down in Big Prairie and Goodwell townships. Trees and power lines were blown down near Bitely.

Thunderstorm Wind, Oceana

When
July 5, 1:00 AM EST
Where
Oceana County, 0.69 mi S of Walkerville
Measured
53 kt (61 mph) estimated gust
Reported by
Public
Coordinates
43.710, -86.120

A severe thunderstorm produced an estimated peak wind gust of 61 mph.

Thunderstorm Wind, Montcalm

When
July 5, 1:19 AM EST
Where
Montcalm County, 0.69 mi N of Lakeview
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.440, -85.280

Trees were blown down in Lakeview.

Thunderstorm Wind, Mecosta

When
July 5, 1:30 AM EST
Where
Mecosta County, 0.54 mi ENE of Mecosta Capen Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
43.624, -85.311

The Mecosta county road commission reported numerous trees blown down throughout Wheatland and Hinton townships.

Thunderstorm Wind, Montcalm

When
July 5, 1:36 AM EST
Where
Montcalm County, 0.69 mi S of Stanton
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
43.290, -85.080

Trees were blown down in Stanton.

Thunderstorm Wind, Clinton

When
July 5, 2:07 AM EST
Where
Clinton County, 0.51 mi E of Fowler
Measured
51 kt (59 mph) measured gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
43.000, -84.740

A peak wind gust of 59 mph was recorded and an aluminum shed was blown down onto a road in Fowler.

Thunderstorm Wind, Clinton

When
July 5, 2:07 AM EST
Where
Clinton County, 0.51 mi E of Fowler
Measured
51 kt (59 mph) measured gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
43.000, -84.740

An aluminum shed was blown down onto a road in Fowler.

Thunderstorm Wind, Gratiot

When
July 5, 2:10 AM EST
Where
Gratiot County, 2.6 mi ENE of Alma
Measured
51 kt (59 mph) measured gust
Reported by
Trained Spotter
Coordinates
43.380, -84.620

A peak wind gust of 59 mph was measured.

Thunderstorm Wind, Gratiot

When
July 5, 2:10 AM EST to 2:15 AM EST
Where
Gratiot County, 0.85 mi NE of Alma
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
43.380, -84.660

Numerous trees were blown down in Alma.

Thunderstorm Wind, Clinton

When
July 5, 2:15 AM EST to 2:28 AM EST
Where
Clinton County, 0.51 mi E of St Johns
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
County Official
Coordinates
43.000, -84.560

Over 100 trees were blown down across Clinton county with the eastern portion of the county being hardest hit.

Thunderstorm Wind, Ingham

When
July 5, 2:50 AM EST
Where
Ingham County, 0.51 mi W of Mason
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
42.580, -84.440

Scattered downed trees and power outages were reported across much of Ingham county.

Thunderstorm Wind, Jackson

When
July 5, 3:05 PM EST
Where
Jackson County, 0.51 mi W of Tompkins Center
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
42.370, -84.540

Several trees were blown down across portions of Jackson county.

Thunderstorm Wind, Ingham

When
July 5, 3:13 PM EST
Where
Ingham County, 0.69 mi N of Hopwood Acres
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.740, -84.550

A couple of large trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2012Every state in 2012This day in weather historyWarnings in Michigan, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 389189, 389191, 389192, 389193, 389194, 389195, 389196, 389197, 389198, 389199, 389200, 389201, 389205, 389206.